Mental health Q&A: Treating panic attacks

Dr Hemant Mittal, neuro-psychiatrist, answers readers’ questions on Mental Health. Get your doubts cleared and see them featured on our FAQ page every Tuesday.
This week’s answers:

1. Three year back suddenly in night my son 22 years at that time studing in 5 year law in university got feared so much that at about 2-3 am night and his behaviou changed he tried to go in box and any lonely once in box he became unconcious due to close box of big size and remained in house and did not wanted to go out side even not taking breakfast and food properly.Then I took him to top doctor at superspecility hospital where doctor given 5mg sleeping pill for one week and for another week 10 mgs he become normal to some extent and then he given more medicins.my son left medicin too and again started.Sice last two years he was on olnex 10mg.DEpakotexr 500 and then to 7.5 mg. and then 5 mg after intervals of more than six months and was normal.Then he was put on 2.5 mgs with Methiwave with Depakote xr 250 and we were hope full to be stoping medicin when doctor put him only on 2.5 mg olnax.But after some time he again he came in depression and now Dr, has again put him on 5mgs olnax in night and Methiwave and Depakotexr 250.Kindly advcie will he will able to leave without medicins.Also confirm side effects of these medicins.
Varun

1. From your description looks like the person involved had panic attack or a a sort of nervous breakdown.
the reasons for the same can be many for that.

2. This might have triggered an alternate way of thinking.

3. If he has depression and high anxiety/fear then I dont feel that depakote xr and olanex are required. But if that has triggered some kind of alternate thinking, talking to himself and being suspicious then he might require it.

4. The judgement of the exact medication he requires depends on a good psychiatric examination.

5. The side effects of olanex – weight gain, drowsyness, saliva drooping, tremors in hand, constipation, difficulty walking, breast enlargement.
Side effects of depakote are tremors in hands, decreased concentration, hair fall, memory loss, ringing in ear, losing coordination.

Send in your questions on mental health to bawarchieditor@sify.com now! And don’t forget to include `Mental Health FAQ` in the subject line.

Share